Drug Information for Bystolic (Physicians Total Care, Inc.): OVERDOSAGE

Ads
  • In clinical trials and worldwide postmarketing experience there were reports of BYSTOLIC overdose. The most common signs and symptoms associated with BYSTOLIC overdosage are bradycardia and hypotension. Other important adverse events reported with BYSTOLIC overdose include cardiac failure, dizziness, hypoglycemia, fatigue and vomiting. Other adverse events associated with ß-blocker overdose include bronchospasm and heart block.

    The largest known ingestion of BYSTOLIC worldwide involved a patient who ingested up to 500 mg of BYSTOLIC along with several 100 mg tablets of acetylsalicylic acid in a suicide attempt. The patient experienced hyperhydrosis, pallor, depressed level of consciousness, hypokinesia, hypotension, sinus bradycardia, hypoglycemia, hypokalemia, respiratory failure and vomiting. The patient recovered.

    Due to extensive drug binding to plasma proteins, hemodialysis is not expected to enhance nebivolol clearance.

    If overdose occurs, BYSTOLIC should be stopped and general supportive and specific symptomatic treatment should be provided. Based on expected pharmacologic actions and recommendations for other ß-blockers, the following general measures should be considered when clinically warranted:

    Bradycardia: Administer IV atropine. If the response is inadequate, isoproterenol or another agent with positive chronotropic properties may be given cautiously. Under some circumstances, transthoracic or transvenous pacemaker placement may be necessary.

    Hypotension: Administer IV fluids and vasopressors. Intravenous glucagon may be useful.

    Heart Block (second or third degree): Patients should be carefully monitored and treated with isoproterenol infusion. Under some circumstances, transthoracic or transvenous pacemaker placement may be necessary.

    Congestive Heart Failure: Initiate therapy with digitalis glycoside and diuretics. In certain cases, consideration should be given to the use of inotropic and vasodilating agents.

    Bronchospasm: Administer bronchodilator therapy such as a short acting inhaled ß2-agonist and/or aminophylline.

    Hypoglycemia: Administer IV glucose. Repeated doses of IV glucose or possibly glucagon may be required.

    In the event of intoxication where there are symptoms of shock, treatment must be continued for a sufficiently long period consistent with the 12-19 hour effective half-life of BYSTOLIC. Supportive measures should continue until clinical stability is achieved.

    Call the National Poison Control Center (800-222-1222) for the most current information on ß-blocker overdose treatment.

  • Drug Information Provided by National Library of Medicine (NLM).
Ads